Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2020, 9:57 PM CDT for Henderson County, Warren County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 9:57 PM CDT (02:57 UTC)
- Expired
- May 14, 2020, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Henderson County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.7
The text
As transmitted.
387
WUUS53 KDVN 150257
SVRDVN
ILC071-187-150345-
/O.NEW.KDVN.SV.W.0047.200515T0257Z-200515T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
957 PM CDT Thu May 14 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Henderson County in west central Illinois...
Southern Warren County in west central Illinois...
* Until 1045 PM CDT.
* At 957 PM CDT, a severe thunderstorm was located near Biggsville,
or 11 miles southwest of Monmouth, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Roseville, Stronghurst, Kirkwood, Biggsville, Little Swan Lake,
Greenbush, Berwick, Media, Ormonde, Ponemah, Larchland, Henderson
County Fairgrounds, Warren County Fairgrounds, Smithshire and
Youngstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4066 9060 4074 9092 4089 9085 4087 9044
4071 9044 4063 9045
TIME...MOT...LOC 0257Z 282DEG 39KT 4078 9079
HAIL...<.75IN
WIND...60MPH
$$
Gibbs2 follow-up statements
388
WWUS53 KDVN 150322
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1022 PM CDT Thu May 14 2020
ILC071-150332-
/O.CAN.KDVN.SV.W.0047.000000T0000Z-200515T0345Z/
Henderson IL-
1022 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENDERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Illinois.
LAT...LON 4066 9060 4069 9069 4088 9062 4087 9044
4071 9044 4063 9045
TIME...MOT...LOC 0322Z 282DEG 39KT 4072 9043
$$
ILC187-150345-
/O.CON.KDVN.SV.W.0047.000000T0000Z-200515T0345Z/
Warren IL-
1022 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN WARREN COUNTY...
At 1022 PM CDT, a severe thunderstorm was located near Avon, or 16
miles south of Galesburg, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Roseville, Little Swan Lake, Greenbush, Berwick, Warren County
Fairgrounds, Ormonde and Youngstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4066 9060 4069 9069 4088 9062 4087 9044
4071 9044 4063 9045
TIME...MOT...LOC 0322Z 282DEG 39KT 4072 9043
HAIL...<.75IN
WIND...60MPH
$$
Gibbs353
WWUS53 KDVN 150343
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1043 PM CDT Thu May 14 2020
ILC187-150353-
/O.EXP.KDVN.SV.W.0047.000000T0000Z-200515T0345Z/
Warren IL-
1043 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY
WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4066 9060 4069 9069 4088 9062 4087 9044
4071 9044 4063 9045
TIME...MOT...LOC 0343Z 270DEG 39KT 4067 9015
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:44 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 14, 6:44 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
644 PM CDT Thu May 14 2020
...00z AVIATION UPDATE...
.SYNOPSIS...
Issued at 325 PM CDT Thu May 14 2020
Latest mesoanalysis sfc boundary to H925 MB boundary slope draped
from southwest IA, to northwest of Iowa City and to near Freeport in
northwest IL. A colder sfc push/front was noted acrs the eastern
Dakotas into southwest MN. Important focus line of the H85 to H7 MB
front getting hi-lighted nicely by linear cloud and convection arc
seen on VIS satellite/88D regional loops from acrs southwest IA, to
up along and north of the I80 corridor locally. Increasing sfc CAPEs
gradient acrs far southern IA, while a plume of MUCAPEs extended
further north acrs the southern third of IA and into west central
IL, aided by some breaks in the cloud cover in those areas. This
while a large MUCAPE pool lurked acrs KS and western MO with 25-35
KT H85 MB jet feed from those regions aimed at the elevated
boundaries.
&&
.SHORT TERM...(Late Afternoon through Tonight)
ISSUED AT 325 PM CDT Thu May 14 2020
Tonight...As an upper level wave seen on water vapor loop acrs
northeast ND, as well as increasing south flank upper jet streak
pushing 100 KTs shuttles acrs MN into northwest WI, approaching right
entrance deep lift effect to commence strong storms acrs central
into eastern IA, as well as eventually northwest IL as the late
afternoon and evening progresses. But right now seems some capping
aloft by EML keeping a lid on convection development acrs northern
MO into southern IA. Veering H85 MB flow full of MUCAPEs from the
southwest to align nearly parallel to prime elevated boundaries
along I80 and to even the Hwy 30 corridor acrs the local CWA. These
areas may have strong convection with pooling precipital water
feed(PWATs) of 1.5 to 1.8 inches into them, thus the concern of
training elevated storms producing heavy rainfall at rates of 1-2+
inches an hour supports the idea of the earlier issued flash flood
watch north of I80. Also tried to cover the swaths of heavy rainfall
of 1-2 inches that occurred last night. Again, with the idea of the
LLJ nearly parallel to the front, the THTA-E/moisture feed should be
continually pumping in to the boundary, with efficient rainfall
expected. again as noted on earlier updates, locations that have
hilly topography acrs northwest IL and extreme east central IA also
included in the watch. As for the south, drier antecedent conditions
make the watch more marginal in far southeast IA/northeast MO, but
those areas also expected to get mature storms that either develop
in those areas this evening, or migrate south off the boundaries and
dump high PWAT airmass rainfall rates as they progress. Thus can't
rule out the need for at least and isolated flash flood warning in
the southern CWA later tonight, so the flash flood watch issuance
all the way to the south. Worried that some additional 1-3 or even 4
inch rainfall amounts possible tonight along the I80 to hwy 30
corridors along the elevated boundaries, as well as convergent zone
from southwest of Washington IA to Kewanee IL.
As for severe threat, seems more likley acrs the southern third of
the DVN CWA where better chance of sfc based storms in higher CAPE
fields with adequate shear are located. But an elevated hailer
possible north of I80 this evening along active boundary zones.
Agree that damaging winds the primary sfc based threat south of I80,
but hail and an isolated tornado also possible taking into account
the afternoon CAPE build up and LCL heights.
Late tonight as the main cool front sags south and before post-
frontal northwest flow increases, there may be a fog threat north of
I80 into early Friday morning. Undercut the loaded-blend low temps
some for tonight, especially in the north.
.LONG TERM...(Friday through next Thursday)
ISSUED AT 325 PM CDT Thu May 14 2020
Friday...Post frontal ridging to make for a decent day, and will
make the period mainly dry through late Friday night.
Saturday and Sunday...Main feature this period will be another large
cut off low traversing the upper Midwest into the GRT LKS. Early
signs of another round of high PWAT feed up off the gulf into the
feature may fuel moderate to heavy rainfall producing showers and
some thunderstorms late Sat and especially Sat night. Heavy def zone
rains may fall out to the north acrs MN into WI, while locally we
may have to watch for strong thunderstorms looking at synoptic scale
storm features. But instability fields look marginal right now for
Sat afternoon, and if bulk of the event occurs Sat night these may
act as limitations for severe storm potential.
Monday through Thursday...To be brief, central CONUS omega block
with building thermal ridge to make for a mainly dry and warming
trend as the week progresses. But some signs of northeast cooling
boundary layer flow from the great lakes, or easterly back flow
from eastern CONUS cut- off low complex limiting a better warm-up
Monday, and again possibly Thu. But an 80 degree reading still
possibly in there somewhere during the mid week period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 626 PM CDT Thu May 14 2020
Clusters of showers and thunderstorms will be making their way in
from the west, or developing acrs the area this evening. Thus
variable CIGs and VSBYs from deteriorating to MVFR or even
passing bouts of IFR as the heavier cells pass by. With a sfc
boundary undulating along the I80 corridor, sfc wind fields are
chaotic but light for now. Higher and more variable gusts possible
with the storms especially at MLI and BRL where they will have a
chance to be sfc based. Severe storms possible at BRL this
evening, with heavy rain reduced VSBYs and lowered CIGs to IFR
possible at all sites. Storm activity to wane after 1 AM from
northwest-to- southeast. Before north to northwest sfc winds
behind the front increase, there will be the chance for IFR to
LIFR fog in the north at CID, DBQ, and possibly MLI after midnight
through around 7 AM Friday morning, before north winds increase
and mix out the low VSBYs. Rest of the day VFR with improved CIGs
and VSBYs with north sfc winds 7-12 KTs.
&&
.HYDROLOGY...
Issued at 325 PM CDT Thu May 14 2020
Heavy rains last night were absorbed for the most part, though has
resulted in saturating the top layers of soil in locations north of
Highway 34. The expected rains tonight will cause significant rises
on tributary rivers, but at this point the main river expected to
have impacts exceeding flood stage is the Rock River in Illinois.
While if we get the expected rains, it should reach Minor flood
stage, we will initially go with a watch for Joslin and Moline in
that should rain maximize over the region, we could catch that on
the evening forecast update, and go moderate with the warning right
out of the gate, rather than stair step it up. Again, this is a
watch going out now, then a more accurate warning issuance
potentially later this evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Friday morning for Cedar-Clinton-Des
Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Friday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Friday morning for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...ErvinHazardous weather outlook, May 14, 4:20 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 420 PM CDT Thu May 14 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 420 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely through tonight. Some of the storms may be severe, especially for areas south of Interstate 80. The primary threats are large hail and damaging winds, although an isolated tornado is also possible. Heavy rainfall will be a more widespread threat, with swaths of 1 to 3 inch amounts possible where the storms are repetitive. This heavy rain will bring the threat for flash flooding, especially across areas that already received heavy rain last night and early this morning. Much of the area is in a Flash Flood Watch from now through Friday morning. More heavy rain may produce at least some within bank rises on area rivers. The Rock River will be the most susceptible to rising near the flood stage by the weekend, if more heavy rainfall falls on that basin. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of showers and thunderstorms are possible Saturday through Sunday. Heavy rainfall will be possible by Saturday night. It is still too early to determine the severe weather potential from the Saturday night storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the Outlook Area through tonight. 12
In the hours before
Local storm report, May 14, 7:34 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 3 SSW DELTA 41.28N 92.35W
05/14/2020 KEOKUK IA PUBLIC
TREES AND POWER LINES DOWN. MACHINE SHED
BLOWN INTO ROAD. TIME ESTIMATED BASED ON
RADAR.
&&
ZULocal storm report, May 14, 7:42 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 E RICHLAND 41.19N 91.98W
05/14/2020 KEOKUK IA TRAINED SPOTTER
4 INCH DIAMETER BRANCH DOWN. SPOTTER
ESTIMATED WINDS FROM THE RFD TO BE NEAR 75
MPH. TIME ESTIMATED.
&&Local storm report, May 14, 8:11 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG BRIGHTON 41.17N 91.82W
05/14/2020 WASHINGTON IA AMATEUR RADIO
5 INCH LIMB DOWN. SOME DITCHES ARE FILLING
UP AND SOME STREETS HAVE 2 INCHES OF WATER
ON THEM. TIME ESTIMATED.
&&Local storm report, May 14, 8:16 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 W DELTA 41.32N 92.35W
05/14/2020 KEOKUK IA CO-OP OBSERVER
LARGE BUILDINGS DAMAGED. POWER LINES AND
TREES DOWN. TIME ESTIMATED.
&&Local storm report, May 14, 8:17 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG BRIGHTON 41.17N 91.82W
05/14/2020 WASHINGTON IA AMATEUR RADIO
LARGE TREE UPROOTED AND FELL ONTO A HOUSE.
TIME ESTIMATED.
&&Local storm report, May 14, 9:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM LIGHTNING 4 E IOWA CITY 41.66N 91.46W
05/14/2020 JOHNSON IA TRAINED SPOTTER
LIGHTNING HIT A TRANSFORMER DOWNING POWER
LINES NEAR THE INTERSECTION OF COURT AND
TAFT. TIME ESTIMATED.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:36 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 39 min |
| May 14, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 31 min |
| May 14, 9:12 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 33 min |
| May 14, 9:27 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 33 min |
| May 14, 10:20 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Whiteside | 25 min |
| May 14, 10:20 PM CDT | Tornado Warning | DVN | Henry | 14 min |
| May 14, 10:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 52 min |
| May 15, 12:07 AM CDT | Flash Flood Warning | DVN | Henderson, McDonough, Warren | 6 hr |
| May 15, 3:00 AM CDT | Dense Fog Advisory | DVN | Jo Daviess | 4 hr |
| May 15, 10:25 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 15 days |
| May 15, 10:25 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 14 days |
| May 15, 10:40 AM CDT | River Flood Watch | DVN | Hancock, McDonough | 23 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.